Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

July 19, 2016Flathead County, Montana

NWS Missoula, MT issued this special weather statement at Jul 19, 2016, 8:20 PM MDT for Flathead County, Montana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 8:20 PM MDT (02:20 UTC)
Expired
Jul 19, 2016, 9:00 PM MDT
In force
40 min
Issued by
NWS Missoula, MT

County Flathead County, MT

The radar

The Missoula radar (KMSX), 111 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 8:37 PM MDTHAIL 11 Nw Somers, MTMULTIPLE PUBLIC REPORTS OF QUARTER-SIZED HAIL NEAR INTERSECTION OF HWY 93 AND 82. SMALL TWIGS AND LEAVES DOWN. VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS85 KMSO 200220
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT TUE JUL 19 2016
 
MTZ001>003-200300-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
820 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...
NORTHEASTERN SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 900 PM
MDT...

AT 819 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTHWEST OF BIG ARM...OR 23 MILES SOUTHWEST OF KALISPELL...
MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN...BIGFORK...WOODS BAY...KILA...LAKESIDE...LAKE
MARY RONAN...SOMERS AND NIARADA.

LAT...LON 4781 11471 4796 11485 4826 11426 4803 11405
TIME...MOT...LOC 0219Z 238DEG 39KT 4794 11466 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:18 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 2:18 PM MDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
218 PM MDT Tue Jul 19 2016

.DISCUSSION...A weather disturbance will shift across north
central Idaho and northwest Montana this evening supporting
isolated showers and thunderstorms. One or two of these storms may
become strong from roughly the Orofino area northeastward to Troy
area. However, again...we emphasize that any storm development
should be isolated. Breezy conditions can be expected across west
central/southwest Montana and Lemhi County this evening.

Another disturbance should shift across the eastern Clearwaters
and west central Montana late tonight and early Wednesday. This
may support a few light showers or possible an isolated
thunderstorm.

A southwest flow, with relatively dry conditions and near normal
temperatures is expected Wednesday afternoon. However, there
should be enough instability for a few afternoon cumulus buildups
over north central Idaho and western Montana.

A HOTTER day is expected Thursday. High pressure is expected to
temporarily build over the northern Rockies. Temperatures should
warm to 5 to 10 degrees above normal and be the warmest day in
July so far.

A trough of low pressure is expected to brush north central Idaho
and western Montana late Thursday night and Friday. The net result
should be breezy conditions almost everywhere and a few showers
from the Camas Prairie/Orofino areas eastward across mainly
northwest Montana.

A drier westerly flow with near normal temperatures is expected
Saturday into early next week.

&&

.AVIATION...Breezy conditions should prevail this evening across
western Montana. Isolated showers and thunderstorms are expected
this evening from the Orofino area northeastward to Libby, Troy
and Eureka. Another weather disturbance may produce isolated
showers over mainly west central Montana early Wednesday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...&&

In the hours before

Special weather statement, Jul 19, 6:59 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
659 PM MDT TUE JUL 19 2016

MTZ001-004-200145-
KOOTENAI/CABINET REGION MT-LOWER CLARK FORK REGION MT-
659 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL AND WEST
CENTRAL SANDERS COUNTIES UNTIL 745 PM MDT...

AT 659 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOOKOUT PASS...OR 12 MILES SOUTHEAST OF WALLACE...MOVING NORTHEAST AT
50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THOMPSON FALLS...HAUGAN...DE BORGIA...SNIDER...TAFT...SALTESE...EAST
PORTAL AND EDDY.

LAT...LON 4745 11571 4746 11565 4748 11563 4748 11568
      4750 11569 4771 11526 4748 11506 4733 11555
      4735 11555 4738 11561 4738 11564 4740 11567
      4743 11573 4742 11576
TIME...MOT...LOC 0059Z 241DEG 45KT 4740 11568
Local storm report, Jul 19, 7:43 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 NE THOMPSON FALLS     47.61N 115.33W
07/19/2016  E0.75 INCH       SANDERS            MT   TRAINED SPOTTER

            DIME SIZED HAIL AND HEAVY RAIN.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jul 19, 7:48 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
748 PM MDT TUE JUL 19 2016

MTZ001-003-004-200230-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
LOWER CLARK FORK REGION MT-
748 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 830 PM MDT...

AT 747 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF THOMPSON FALLS...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NIARADA...MARION AND LONEPINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4758 11514 4774 11526 4816 11466 4781 11435
TIME...MOT...LOC 0147Z 241DEG 49KT 4771 11508
Special weather statement, Jul 19, 8:00 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
700 PM PDT TUE JUL 19 2016

IDZ006>008-200245-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
OROFINO/GRANGEVILLE REGION ID-
700 PM PDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
745 PM PDT...

AT 658 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF IMNAHA...OR 25 MILES NORTHEAST OF ENTERPRISE...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRANGEVILLE...WHITE BIRD...COTTONWOOD...FENN...COPPERVILLE...WINONA
AND CANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4618 11613 4581 11585 4566 11649 4568 11653
      4574 11654 4577 11657 4578 11662 4578 11666
      4583 11671 4582 11677 4583 11679 4584 11679
TIME...MOT...LOC 0158Z 241DEG 49KT 4567 11689
Special weather statement, Jul 19, 8:20 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT TUE JUL 19 2016

MTZ001>003-200300-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
820 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FLATHEAD...
NORTHEASTERN SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 900 PM
MDT...

AT 819 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19
MILES NORTHWEST OF BIG ARM...OR 23 MILES SOUTHWEST OF KALISPELL...
MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL...HEAVY RAIN AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN...BIGFORK...WOODS BAY...KILA...LAKESIDE...LAKE
MARY RONAN...SOMERS AND NIARADA.

LAT...LON 4781 11471 4796 11485 4826 11426 4803 11405
TIME...MOT...LOC 0219Z 238DEG 39KT 4794 11466

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:59 PM MDTSpecial Weather StatementMSOSanders46 min
Jul 19, 7:48 PM MDTSpecial Weather StatementMSOSanders42 min
Jul 19, 8:58 PM MDTSpecial Weather StatementMSOFlathead47 min
Jul 19, 8:00 PM MDTSpecial Weather StatementMSOLewis45 min
Jul 19, 8:36 PM MDTSpecial Weather StatementMSOClearwater39 min
Jul 19, 8:43 PM MDTSevere Thunderstorm WarningMSOIdaho32 min
Jul 19, 9:13 PM MDTSpecial Weather StatementMSOIdaho47 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.